Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2018, 12:25 PM CDT for Graham County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 12:25 PM CDT (17:25 UTC)
- Expired
- May 28, 2018, 1:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 163 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:00 PM CDT | HAIL 2.5 | 6 S Hill City, KS | PUBLIC REPORTED HAIL 2.25 INCHES MEASURED ON FACEBOOK 6 MILES SOUTH OF HILL CITY. |
| May 28, 1:31 PM CDT | HAIL 1 | Bogue, KS | |
| May 28, 1:39 PM CDT | TSTM WND GST 70 | Bogue, KS | SPOTTER IN BOGUE REPORTED MEASURED MULTIPLE WIND GUSTS RANGING 60-70 MPH. WITH 70 MPH BEING THE HIGHEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
842
WUUS53 KGLD 281725
SVRGLD
KSC065-281830-
/O.NEW.KGLD.SV.W.0098.180528T1725Z-180528T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1225 PM CDT MON MAY 28 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Graham County in northwestern Kansas...
* Until 130 PM CDT
* At 1224 PM CDT, a severe thunderstorm was located over Hill City,
moving northeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hill City, Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9991 3923 10004 3957 9976 3957 9960
3913 9961
TIME...MOT...LOC 1724Z 215DEG 24KT 3935 9986
HAIL...1.50IN
WIND...70MPH
$$
EV1 follow-up statement
292
WWUS53 KGLD 281758
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1258 PM CDT MON MAY 28 2018
KSC065-281830-
/O.CON.KGLD.SV.W.0098.000000T0000Z-180528T1830Z/
Graham KS-
1258 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EASTERN GRAHAM COUNTY...
At 1258 PM CDT, a severe thunderstorm was located 9 miles southeast
of Edmond, or 14 miles northeast of Hill City, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hill City, Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 9995 3930 9992 3941 9989 3957 9976
3957 9960 3932 9961 3913 9973 3913 9986
3915 9993 3916 9995
TIME...MOT...LOC 1758Z 215DEG 24KT 3954 9969
HAIL...1.00IN
WIND...60MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:38 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 28, 10:38 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Goodland KS 938 AM MDT Mon May 28 2018 .UPDATE... Issued at 930 AM MDT Mon May 28 2018 Just completed an update. Main change was to update pops to account for ongoing thunderstorms which a lot of the output is having trouble with. Used the Rap to address the short term issues. Based on it and other current guidance I updated the pops through the evening. && .SHORT TERM...(Today through Wednesday night) Issued at 245 AM MDT Mon May 28 2018 Across the Tri State region this morning...skies are a partly to mostly cloudy mix with temperatures currently ranging widely from the mid 50s west up to the lower 70s in far eastern zones. Winds are variable ranging from 5-10 mph. Going into today...the main wx focus for the entire CWA will continue to be the potential for severe wx. Upper low continues to meander over the central Rockies with a lee-side trough remaining just off the Front Range. Orientation of the trough will be negatively tilted...allowing for SE flow to continue to bring moist air into the region. Model instability ahead of the trough combined with high dewpts and strong SE winds gusting 15-30 mph thru tonight...will allow for thunderstorms to develop and become severe. With little movement of the trough from yesterday...combined with a shortwave working off the upper low to interact with the trough thru tonight...SPC has an Enhanced Risk for severe wx. Large hail of at least 1-2"...winds 60+ mph and even a few tornadoes will again accompany these storms for the area. PW values still range from an inch to 1.50" and with training of storms expected...flash flooding is likely...especially in areas where storms have worked thru yesterday. As a result...WPC has the region in a Slight Risk for Day 1 excessive rainfall. Going into Tuesday...what remains of the trough/boundary over the CWA shifts east into central KS...with the upper low moving into the north central Plains. Enough instability remains over the CWA during the day that some storm development will occur with the possibility of some severe trw. SPC does have the area under a Marginal Risk. Wednesday into Wednesday night will see some trw activity over the region as a shortwave works thru the region. At this time no severe expected. For temps...highs in the 80s today/Wednesday...with Tuesday seeing a dip into the upper 70s to the lower 80s. Overnight lows will range mainly in the 50s with some low 60s east. Cloud cover from aforementioned trw activity will impact temps...especially during the day. .LONG TERM...(Thursday through Sunday) Issued at 245 AM MDT Mon May 28 2018 This period of the forecast will be dry for the most part, except for chances for rain Wednesday evening. Wednesday an upper level short wave trough will deepen over the forecast area in the late afternoon and the evening. Models are showing a deeper short wave trough than yesterday, giving more confidence that rainfall will occur. Am not expecting any severe weather so far due to the dry line being south of the forecast area. Thursday through Friday the upper level ridge will build back over the forecast area, bringing dry weather and warmer temperatures. Friday afternoon an upper level short wave trough will move across the forecast area. Meanwhile the dry line will be over the eastern part of the forecast area. As the short wave trough deepens over the dry line in the evening storms may form. If storms do form, they may become severe. If the dry line continues to move further west into the forecast area severe weather will affect more of the area. A cold front will move through behind the short wave trough Friday night. The cooler weather will only last a day. The warmer weather will return Sunday as the ridge builds back over the Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1215 AM MDT Mon May 28 2018 Expect variable winds at 10-15 knots overnight, becoming SE/SSE at 15-25 knots during the day Monday. VFR conditions will generally prevail through ~18Z, however, scattered to widespread thunderstorms are expected Monday afternoon/evening into Monday night. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...Buller SHORT TERM...JN LONG TERM...JTL AVIATION...VINCENT
Hazardous weather outlook, May 28, 11:49 AM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A widespread significant outbreak of severe weather is expected this afternoon into tonight across the entire area. The threats will be damaging winds 60 mph and greater...large hail of at least 1 to 3 inches in diameter and a greater than normal risk of tornadoes. Also heavy rainfall is expected which will cause an above normal flash flood threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required this afternoon and tonight.
In the hours before
Local storm report, May 28, 9:52 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 12 N COLBY 39.56N 101.05W
05/28/2018 M1.50 INCH THOMAS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION
&&
JNLocal storm report, May 28, 9:57 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN ATWOOD 39.81N 101.04W
05/28/2018 M0.85 INCH RAWLINS KS TRAINED SPOTTER
RAIN TOTAL FROM MORNING CONVECTION. IN TOWN.
&&
JNLocal storm report, May 28, 10:00 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HEAVY RAIN 8 N LEVANT 39.50N 101.19W
05/28/2018 M1.70 INCH THOMAS KS PUBLIC
PUBLIC REPORTED VIA FACEBOOK, 1.7 INCHES OF
RAINFALL MEASURED AT THEIR LOCATION.
&&
EVLocal storm report, May 28, 10:02 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLASH FLOOD SW ATWOOD 39.81N 101.04W
05/28/2018 RAWLINS KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BEAVER CREEK SW OF ATWOOD ALONG
CREEK RD IS OUT OF ITS BANKS AND FLOODING THE ROAD
&&
JNSpecial weather statement, May 28, 10:49 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
1049 AM CDT MON MAY 28 2018
KSZ003-015-281600-
Sheridan KS-Decatur KS-
1049 AM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 1100 AM CDT...
At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Selden, or 10 miles north of Hoxie, moving northeast at
30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Selden, Dresden and Leoville.
LAT...LON 3939 10041 3949 10060 3975 10045 3961 10018
3958 10018
TIME...MOT...LOC 1549Z 213DEG 25KT 3951 10046
EVLocal storm report, May 28, 11:01 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 11 NNE LEVANT 39.53N 101.14W
05/27/2018 E1.50 INCH THOMAS KS PUBLIC
PING PONG BALL SIZED HAIL REPORT 11 MILES NW OF COLBY
RECEIVED VIA SOCIAL MEDIA.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| May 27, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 27, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 27, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| May 27, 10:49 PM CDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 28, 6:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| May 28, 6:58 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| May 28, 7:11 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 49 min |
| May 28, 7:19 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 7:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| May 28, 7:48 AM CDT | Flash Flood Warning | GLD | Rawlins | 12 hr |
| May 28, 7:54 AM CDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| May 28, 7:59 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 46 min |
| May 28, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 28, 10:04 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 41 min |
| May 28, 10:13 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 10:23 AM CDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| May 28, 10:49 AM CDT | Special Weather Statement | GLD | Decatur | 11 min |
| May 28, 11:05 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| May 28, 11:56 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| May 28, 1:21 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 1:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| May 28, 1:49 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 28, 2:07 PM CDT | Tornado Warning | GLD | Graham | 23 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 27 min |
| May 28, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 28, 3:18 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more | 19 hr |
| May 28, 3:35 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 98 min |
| May 28, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 47 min |
| May 28, 4:14 PM CDT | Special Weather Statement | GLD | Wichita | 16 min |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| May 28, 4:23 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| May 28, 4:26 PM CDT | Tornado Warning | GLD | Gove | 19 min |
| May 28, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| May 28, 5:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| May 28, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 28, 5:10 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 28, 5:20 PM CDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 28, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 28, 5:48 PM CDT | Tornado Warning | GLD | Cheyenne | 8 min |
| May 28, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.